Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 17, 2018, 6:39 PM CDT for George County, Greene County, Perry County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 6:39 PM CDT (23:39 UTC)
- Expired
- Mar 17, 2018, 7:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties George County, MS, Greene County, MS, Perry County, MS
The radar
The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
117
WUUS54 KMOB 172339
SVRMOB
MSC039-041-111-180015-
/O.NEW.KMOB.SV.W.0007.180317T2339Z-180318T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
639 PM CDT SAT MAR 17 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern George County in southeastern Mississippi...
Southeastern Perry County in southeastern Mississippi...
Southern Greene County in southeastern Mississippi...
* Until 715 PM CDT
* At 639 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Wiggins to 11 miles southeast
of Beaumont to McLain, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lucedale and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3095 8904 3103 8893 3111 8884 3112 8850
3094 8855 3080 8863 3089 8889 3091 8889
3091 8893
TIME...MOT...LOC 2339Z 287DEG 23KT 3096 8900 3101 8884 3112 8881
HAIL...0.88IN
WIND...60MPH
$$1 follow-up statement
380
WWUS54 KMOB 172359
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
659 PM CDT SAT MAR 17 2018
MSC111-180009-
/O.CAN.KMOB.SV.W.0007.000000T0000Z-180318T0015Z/
Perry MS-
659 PM CDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3091 8883 3094 8883 3100 8880 3110 8876
3112 8850 3094 8855 3080 8863 3088 8883
3089 8882 3091 8884
TIME...MOT...LOC 2359Z 287DEG 23KT 3093 8888 3098 8872 3109 8869
$$
MSC039-041-180015-
/O.CON.KMOB.SV.W.0007.000000T0000Z-180318T0015Z/
George MS-Greene MS-
659 PM CDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN GEORGE AND SOUTHERN GREENE COUNTIES...
At 659 PM CDT, severe thunderstorms were located along a line
extending from 16 miles east of Wiggins to 8 miles northwest of
Lucedale to 8 miles east of McLain, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3091 8883 3094 8883 3100 8880 3110 8876
3112 8850 3094 8855 3080 8863 3088 8883
3089 8882 3091 8884
TIME...MOT...LOC 2359Z 287DEG 23KT 3093 8888 3098 8872 3109 8869
HAIL...0.88IN
WIND...60MPH
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:23 PM CDT, 16 minutes earlier.
Area forecast discussion, Mar 17, 6:23 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Mobile AL 623 PM CDT Sat Mar 17 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 00Z issuance...Expecting mostly VFR conditions this evening with some MVFR ceilings possible from convective blow off clouds to the west of Mobile. As showers and storms come to an end this evening we should see a general increase in ceiling height through about midnight or so. Thereafter ceilings will lower as low stratus and fog are possible through early morning. Chances for showers and storms will increase as we head through the morning hours. 05/RR && .PREV DISCUSSION... /issued 420 PM CDT Sat Mar 17 2018/ NEAR TERM /Now Through Sunday/...A cold front will move into the Tennessee Valley this evening then slowly sink southward and stall across south central Mississippi and Alabama on Sunday. South of the this front, a very moist airmass will remain in the place with dewpoints in the mid 60s. This afternoon daytime heating is generating scattered showers and isolated thunderstorms across portions of the area. These will continue through early evening before dissipating tonight as the boundary layer cools. Although an isolated shower is possible overnight, most areas will remain dry. The increased moisture and light winds will allow for at least patchy dense fog to develop late tonight into Sunday morning. Lows tonight fall into the low 60s inland to mid 60s along the coast. A shortwave is expected to generate showers and storms across eastern Texas this evening which may congeal into an MCS and move eastward along the stalled front overnight. Depending on how well developed the convection becomes, it could act to enhance thunderstorm development on Sunday. Meanwhile, the airmass along and south of the stalled front is expected to become moderately unstable by tomorrow afternoon with MLCAPE values around 1000 J/Kg. In addition strong deep layer shear of 50 to 60 knots is expected. As a result, any cells that develop near or just south of the boundary will be capable of becoming severe with damaging winds and large hail. An isolated tornado is also possible due to the enhanced shear near the front. This is where the Storm Prediction Center has outlined a slight risk of severe storms, roughly north and west of a line from Leakesville to Evergreen to Greenville. /13 SHORT TERM /Sunday night Through Tuesday night/...An upper level shortwave over the Great Plains pushes east into the Mississippi River Valley Sunday night into Monday morning. Ahead of this system, onshore flow will continue to pump Gulf moisture into local area and convection will likely be ongoing along and south of a quasi-stationary front draped across the Mid South. Despite the loss of diabatic heating after sunset, an EML overspreading the region from the west will maintain at least a modest amount of elevated instability throughout the night, with MUCAPE remaining around 1500 J/kg per latest guidance. Thus, expect storms to continue during the overnight hours Sunday night into Monday. Effective bulk shear around 50 knots and mid-level lapse rates increasing to around 7.0 C/km (courtesy the aforementioned EML) will support the chance for some strong to possibly severe thunderstorms capable of producing large hail and gusty straight- line winds. The ingredients for strong to severe storms linger throughout the day Monday as the upper trough and attendant surface low continue to push east into the Tennessee Valley. The return of daytime heating results in further destabilization of the warm sector, with guidance continuing to suggest upwards of 2500 J/kg SBCAPE developing during afternoon hours. Strengthening 850 mb flow supports effective bulk shear values around 50 knots, meaning storms that are able to form will have the chance to organize and become strong to severe. However, there is some uncertainty regarding convective initiation Monday afternoon, as some high- res guidance suggests warm 850 mb temperatures maintaining a capping inversion over our area through much of the day, and the best forcing to overcome this cap would stay primarily to our north in closer proximity to the surface low and upper shortwave. Due to this uncertainty, have kept the best chances for strong to severe thunderstorms on Monday over the northeastern portion of the local area, where the best forcing will likely be realized before the cold front eventually sweeps through. There is a marginal risk across the remainder of the area, as any storms that are able to form will be capable of organizing and becoming strong to severe as well. The primary threats will be large hail and damaging straight-line winds. Please see the Storm Prediction Center website (www.spc.noaa.gov) or our homepage (www.weather.gov/mob) for the latest information regarding severe weather potential Sunday night and Monday. The cold front passes through Tuesday morning, effectively ending rain chances and ushering in cool and dry air to finish off the short term period. Tuesday night lows will be much cooler as a result, dipping into the low 40s across the area. /49 LONG TERM /Wednesday Through Saturday/...A deepening upper longwave trough over the eastern CONUS pushes east over the Atlantic Ocean through the long term, with dry deep-layer northwest flow setting up over the local area as an upper ridge builds to our west. Will see cool and dry conditions beneath mostly clear skies Wednesday through the remainder of the week as a result. Highs reach the mid and upper 60s each day and lows dip into the upper 30s to low 40s each night. /49 MARINE...A predominantly light to occasionally moderate south to southwest flow is expected to continue over the coastal waters through Monday as Atlantic high pressure continues to ridge west across the eastern Gulf and a frontal boundary remains nearly stationary well to the north of the marine area. A stronger cold front approaches the marine area Monday night and is expected to move east across the coastal waters Tuesday with winds shifting to the northwest and increasing, along with building seas. /13 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Mar 17, 6:54 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 654 AM CDT Sat Mar 17 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-181200- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 654 AM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. There will be an increased risk of hazardous rip currents along the beaches of Alabama and the western Florida panhandle today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms will become more numerous over the area Sunday through Monday. Some of the storms that develop from late Sunday afternoon through late Monday afternoon may be strong to potentially severe, capable of producing large hail, damaging winds and perhaps an isolated tornado. The increased risk of hazardous rip currents along the beaches of Alabama and the western Florida panhandle will continue Sunday, becoming even more hazardous Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-181200- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 654 AM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds and seas will be increasing early next week as a cold front approaches from the west. This could create hazardous conditions from small craft by Monday.
In the hours before
Special weather statement, Mar 17, 4:54 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SAT MAR 17 2018
MSZ075-078-079-172245-
Stone MS-Perry MS-George MS-
454 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
George...southeastern Perry and northeastern Stone Counties.
This storm will be capable of producing penny to nickel sized
hail, brief strong and gusty winds, occasional cloud to ground
lightning strikes and brief heavy rain. Seek safe shelter indoors
until the storm has passed.
LAT...LON 3106 8891 3102 8884 3100 8884 3100 8880
3092 8866 3077 8897 3083 8906
TIME...MOT...LOC 2153Z 229DEG 13KT 3085 8897Special weather statement, Mar 17, 5:21 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Mobile AL 521 PM CDT SAT MAR 17 2018 ALZ057-058-172300- Butler AL-Crenshaw AL- 521 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN BUTLER AND SOUTHWESTERN CRENSHAW COUNTIES UNTIL 600 PM CDT... At 520 PM CDT, the strong thunderstorm was located 5 miles east of Georgiana, or 15 miles south of Greenville, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Butler and southwestern Crenshaw Counties. This storm will be capable of producing penny sized hail, brief strong and gusty winds, occasional cloud to ground lightning strikes and brief heavy rain. Seek safe shelter indoors until the storm has passed. LAT...LON 3155 8669 3165 8674 3175 8644 3153 8637 TIME...MOT...LOC 2220Z 261DEG 18KT 3161 8665
Special weather statement, Mar 17, 5:24 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT SAT MAR 17 2018
ALZ060-172315-
Covington AL-
524 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN COVINGTON COUNTY UNTIL 615 PM CDT...
At 522 PM CDT, the strong thunderstorm was located 8 miles northwest
of Laurel Hill, or 13 miles west of Florala, moving east at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Florala and Lockhart.
This storm will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storm has
passed.
LAT...LON 3099 8638 3100 8661 3114 8663 3123 8635
3099 8630
TIME...MOT...LOC 2222Z 261DEG 14KT 3107 8654Special weather statement, Mar 17, 5:48 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Mobile AL 548 PM CDT SAT MAR 17 2018 MSZ075-172315- Perry MS- 548 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL PERRY COUNTY UNTIL 615 PM CDT... At 547 PM CDT, the strong thunderstorm was located 4 miles south of New Augusta, or 14 miles south of Richton, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Beaumont and New Augusta. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm will be capable of producing penny sized hail, brief strong and gusty winds, occasional cloud to ground lightning strikes and brief heavy rain. Seek safe shelter indoors until the storm has passed. && LAT...LON 3128 8914 3129 8884 3106 8884 3106 8914 TIME...MOT...LOC 2247Z 252DEG 12KT 3114 8901
Special weather statement, Mar 17, 6:02 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT SAT MAR 17 2018
ALZ058-172330-
Crenshaw AL-
602 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CRENSHAW COUNTY UNTIL 630 PM CDT...
At 602 PM CDT, the strong thunderstorm was located 8 miles northwest
of Dozier, or 13 miles southwest of Luverne, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms will be capable of producing penny sized hail, brief
strong and gusty winds, occasional cloud to ground lightning strikes
and brief heavy rain. Seek safe shelter indoors until the storms have
passed.
&&
LAT...LON 3153 8616 3153 8619 3150 8620 3151 8628
3153 8628 3151 8632 3153 8640 3153 8648
3166 8648 3166 8645 3183 8644 3188 8618
3183 8618 3179 8620 3179 8616 3166 8615
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2302Z 274DEG 14KT 3159 8644Special weather statement, Mar 17, 6:11 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Mobile AL 611 PM CDT SAT MAR 17 2018 ALZ060-180000- Covington AL- 611 PM CDT SAT MAR 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN COVINGTON COUNTY UNTIL 700 PM CDT... At 610 PM CDT, the strong thunderstorm was located over Lockhart, or near Florala, moving southeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Florala and Lockhart. This storm will be capable of producing penny sized hail, brief strong and gusty winds, occasional cloud to ground lightning strikes and brief heavy rain. Seek safe shelter indoors until the storm has passed. LAT...LON 3100 8648 3115 8640 3114 8619 3099 8619 TIME...MOT...LOC 2310Z 291DEG 14KT 3104 8633
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:54 PM CDT | Special Weather Statement | MOB | George | 51 min |
| Mar 17, 5:48 PM CDT | Special Weather Statement | MOB | Perry | 27 min |
| Mar 17, 6:17 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 43 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.